Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 137, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 13, 2011, 12:55 PM EDT for Lee County, Virginia; Claiborne County, Hancock County, Union County, Tennessee. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2011, 12:55 PM EDT (16:55 UTC)
- Expired
- May 13, 2011, 2:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Claiborne County, TN, Hancock County, TN, Union County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 30 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 1:08 PM EDT | HAIL 1 | 5 Ssw Tazewell, TN | QUARTER SIZED HAIL FELL NEAR AND ALONG LONE MOUNTAIN ROAD. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.9 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1225 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
419
WUUS54 KMRX 131655
SVRMRX
TNC025-067-173-VAC105-131800-
/O.NEW.KMRX.SV.W.0137.110513T1655Z-110513T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1255 PM EDT FRI MAY 13 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAIBORNE COUNTY IN EAST TENNESSEE...
HANCOCK COUNTY IN EAST TENNESSEE...
UNION COUNTY IN EAST TENNESSEE...
LEE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 200 PM EDT
* AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TAZEWELL...OR 12 MILES NORTHWEST OF RUTLEDGE...AND MOVING NORTHEAST
AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
SNEEDVILLE...TAZEWELL...LONE MOUNTAIN...HOWARD QUARTER...EVANSTON
AND ROSE HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3674 8317 3654 8306 3645 8318 3641 8334
3642 8342 3640 8346 3637 8345 3637 8351
3635 8354 3637 8355 3637 8359 3633 8364
3633 8368 3631 8369 3647 8378
TIME...MOT...LOC 1655Z 245DEG 20KT 3643 8363
$$
DH1 follow-up statement
886
WWUS54 KMRX 131723
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
123 PM EDT FRI MAY 13 2011
TNC025-067-173-VAC105-131800-
/O.CON.KMRX.SV.W.0137.000000T0000Z-110513T1800Z/
UNION TN-CLAIBORNE TN-HANCOCK TN-LEE VA-
123 PM EDT FRI MAY 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR LEE...HANCOCK...CLAIBORNE AND UNION COUNTIES...
AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HOWARD QUARTER...OR 14 MILES NORTH OF RUTLEDGE...MOVING
NORTHEAST AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE...
SNEEDVILLE...HOWARD QUARTER...EVANSTON AND ROSE HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND
SOUTHWEST VIRGINIA.
&&
LAT...LON 3674 8317 3654 8306 3645 8318 3641 8334
3642 8342 3640 8346 3637 8345 3637 8351
3635 8354 3637 8355 3637 8359 3633 8364
3633 8368 3631 8369 3647 8378
TIME...MOT...LOC 1722Z 245DEG 20KT 3649 8346
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:50 AM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 13, 10:50 AM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1050 AM EDT FRI MAY 13 2011 .DISCUSSION... CURRENT SURFACE ANALYSIS SHOWS A NORTHWEST-TO-SOUTHEAST ORIENTED QUASI-STATIONARY FRONTAL BOUNDARY OVER SOUTHWEST VA AND NORTHEAST TN...WITH A SUMMER-LIKE AIR MASS OVER THE FORECAST AREA WITH DEWPOINTS IN THE 60S. MODELS INDICATE THAT A MODERATELY UNSTABLE AIR MASS WILL DEVELOP OVER THE FORECAST AREA THIS AFTERNOON...WITHOUT THE MID-LEVEL CAPPING INVERSION OF PREVIOUS DAYS. AN UPPER-LEVEL TROUGH OVER THE MS RIVER VALLEY SHOULD HELP TO TRIGGER A DECENT COVERAGE OF CONVECTION AREAWIDE THIS AFTERNOON AND EVENING...WITH A FEW POSSIBLY BECOMING SEVERE WITH DAMAGING WINDS AND LARGE HAIL. MODEL SOUNDINGS REVEAL AN INVERTED-V PROFILE IN THE BOUNDARY LAYER...WITH ADDITIONAL DRY AIR IN THE MID LEVELS BETWEEN 800 AND 500 MB...SO THINK THAT MICROBURSTS WILL BE POSSIBLE WITH A FEW STORMS. TEMPS SHOULD BE LOWER TODAY (COMPARED TO YESTERDAY) DUE TO INCREASED CLOUD COVER AND COVERAGE OF CONVECTION. OVERALL...WILL UPDATE THE FORECAST THIS MORNING TO REMOVE THE MORNING PRECIP WORDING...AND TO MAKE A FEW TWEAKS TO TEMPS BASED ON THE LATEST TRENDS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 84 63 76 56 70 / 60 60 70 40 30 KNOXVILLE AIRPORT, TN 83 62 76 56 69 / 60 60 70 40 30 OAK RIDGE, TN 83 62 76 55 68 / 60 60 70 40 30 TRI CITIES AIRPORT, TN 83 59 76 56 68 / 60 60 70 60 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG
Hazardous weather outlook, May 13, 11:00 AM EDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1100 AM EDT FRI MAY 13 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-141000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1100 AM EDT (1000 AM CDT) FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON AND EVENING...WITH A FEW STORMS POSSIBLY BECOMING SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLOW-MOVING LOW PRESSURE SYSTEM WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE WEEKEND...ESPECIALLY IN THE AFTERNOONS AND EVENINGS. THE GREATEST COVERAGE SHOULD BE ON SATURDAY. GIVEN THE TIME OF THE YEAR...A FEW STRONG TO SEVERE STORMS COULD OCCUR WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. SOME LOCALLY HEAVY RAINS COULD ALSO OCCUR WITH A FEW STORMS...LEADING TO THE POTENTIAL FOR FLASH FLOODING. PERSONS LIVING NEAR FLOOD PRONE AND LOW LYING AREAS SHOULD REMAIN ALERT OVER THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND EVENING DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE WEATHER...BUT MAY BE NEEDED ON SATURDAY AFTERNOON AND EVENING. DMG
In the hours before
Special weather statement, May 13, 11:53 AM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1153 AM EDT FRI MAY 13 2011 TNZ012>014-035>037-131645- ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-MORGAN TN-SCOTT TN-UNION TN- 1153 AM EDT FRI MAY 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CLAIBORNE...CAMPBELL... ANDERSON...UNION AND SCOTT COUNTIES UNTIL 1245 PM EDT... AT 1149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS OVER THE NORTHERN CUMBERLAND PLATEAU...WHICH WERE MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Special weather statement, May 13, 12:46 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1246 PM EDT FRI MAY 13 2011 TNZ085-099>101-131745- BRADLEY TN-HAMILTON TN-MCMINN TN-WEST POLK TN- 1246 PM EDT FRI MAY 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR POLK...MCMINN...HAMILTON AND BRADLEY COUNTIES UNTIL 145 PM EDT... AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARRISON...OR 9 MILES EAST OF CHATTANOOGA...MOVING NORTHEAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLEVELAND...BENTON... CHARLESTON...COLLEGEDALE...MCDONALD...FLINT SPRINGS...WATERVILLE... HOPEWELL...TASSO...CALHOUN...RELIANCE AND RICEVILLE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:09 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Russell, Scott, Wise, City of Norton | 66 min |
| May 13, 2:51 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 54 min |
| May 13, 4:10 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington, City of Bristol | 65 min |
| May 13, 1:28 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 47 min |
| May 13, 2:33 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 42 min |
| May 13, 3:41 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Sullivan, Unicoi, Washington | 64 min |
| May 13, 3:58 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Sevier | 47 min |
| May 13, 5:07 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 26 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.